Format

Send to

Choose Destination
See comment in PubMed Commons below
J Cardiovasc Nurs. 2010 May-Jun;25(3):241-6. doi: 10.1097/JCN.0b013e3181cec6d1.

Cholesterol and triglyceride management: "if I take my medication, can I eat what I want?".

Author information

1
Rush University Medical Center, Chicago, Illinois 60612, USA. lynne_t_braun@rush.edu

Abstract

The medications we use for cholesterol and triglyceride lowering are powerful and have substantial outcome data. However, even with aggressive statin therapy, there is residual risk for recurrent cardiovascular events. Strict dietary modification has been shown to reduce low-density lipoprotein (LDL) cholesterol by 20% to 30%. Low-fat and Mediterranean-type diets have also been associated with atherosclerosis regression and fewer coronary heart disease events. On the other hand, a high-fat diet can produce postprandial lipemia and an increase in cardiovascular disease risk. Patients with atherogenic dyslipidemia (low high-density lipoprotein cholesterol, increased triglycerides and non-high-density lipoprotein cholesterol, small dense low-density lipoprotein particles) and visceral adiposity are particularly prone to postprandial lipemia. These individuals typically have insulin resistance, which is associated with endothelial dysfunction and an increased risk for thrombosis. Lifestyle intervention is the key to reducing postprandial lipemia, specifically weight reduction and increased physical activity. Although medications can improve postprandial lipemia, poor dietary choices can overwhelm the effects of medication and negatively impact the health of arteries, thus promoting atherosclerosis. Therefore, patients who are treated with medications for dyslipidemia must be counseled on consuming a heart-healthy diet.

PMID:
20386249
DOI:
10.1097/JCN.0b013e3181cec6d1
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Support Center